South Carolina, 2016

Damaging Wind in South Carolina, May 2, 2016

May 2, 2016 · NWS CHS · 1 event in 1 county or zone

Scattered thunderstorms developed in the afternoon and evening hours in the warm sector well ahead of a cold front to the west. A few of the thunderstorms became strong to marginally severe, capable of producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed in the afternoon and evening hours in the warm sector well ahead of a cold front to the west. A few of the thunderstorms became strong to marginally severe, capable of producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 2, 5:05 PM EST, 0 minutes earlier.

Area forecast discussion, May 2, 5:05 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT MON MAY 2 2016

.SYNOPSIS...
SEVERAL AREAS OF LOW PRESSURE WILL GRADUALLY PUSH A COLD FRONT
TOWARD THE REGION THROUGH TUESDAY...PRODUCING UNSETTLED CONDITIONS.
THE COLD FRONT WILL PASS THROUGH THE REGION TUESDAY NIGHT...FOLLOWED
BY A REINFORCING COLD FRONT ON THURSDAY. HIGH PRESSURE WILL THEN
EXPAND INTO THE REGION FROM THE WEST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THROUGH THIS EVENING...WHILE THERE IS STILL AN ISOLATED SEVERE
RISK IT IS NOW CONFINED TO ONLY ALLENDALE AND HAMPTON COUNTIES IN
SE AND FROM JENKINS AND SCREVEN COUNTIES TO TATTNALL AND EVANS IN
GA. LAPSE RATES ARE BECOMING LESS FAVORABLE AND EVEN INSTABILITY
IS NOT AS IMPRESSIVE AS IT WAS EARLIER IN THE DAY. HOWEVER...WITH
DCAPES STILL 800-900 J/KG THERE IS STILL A RISK FOR ISOLATED
DAMAGING WINDS. PLUS THE CAPE IN THE HAIL GROWTH LAYER OF 400-500
J/KG COULD YET RESULT IN MARGINALLY SEVERE HAIL. THE CHANCES FOR
SEVERE WEATHER WILL COME TO AN END BY 8 PM WITH SUNSET.

IN ADDITION THERE HAS BEEN SLOW MOVEMENT TO STORMS NEAR THE US-301
CORRIDOR AND WITH CELLS ALIGNED IN TANDEM WITH THE MEAN FLOW THERE
REMAINS THE POTENTIAL FOR ADDITIONAL TRAINING/BACK-BUILDING TO
LEAD TO AT LEAST MINOR FLOODING CONCERNS. THERE IS HOWEVER A SMALL RISK
FOR MORE SIGNIFICANT FLOODING AND POSSIBLE FLASH FLOODING
CONCERNS...MAINLY IN ALLENDALE AND BULLOCH COUNTIES.

THE TEMP CURVE HAS SEEN FURTHER REFINEMENTS TO ACCOUNT FOR THE
RAIN COOLED CONDITIONS AND EXTENSIVE CLOUD COVER.

FOR TONIGHT...CONVECTION WILL STEADILY FADE WITH THE LOSS OF HEATING
AND TYPICAL NOCTURNAL STABILIZING INFLUENCES. HOWEVER...THERE IS
STILL DECENT FORCING THAT OCCURS WITH A SHORT WAVE ALONG THE
NORTHERN GULF COAST THIS EVENING TO PASS INTO THE AREA OVERNIGHT AND
INTO THE ATLANTIC AROUND DAYBREAK. IN ADDITION THERE IS DIFLUENCE
ALOFT WITH DIVERGING BRANCHES OF THE POLAR JET TO THE NORTH/NW AND
SUB-TROPICAL JET TO THE SOUTH/SW. ALTHOUGH OUR CONFIDENCE IS
MODERATE AT BEST...THIS DOES SUPPORT AT LEAST SLIGHT CHANCE AND
CHANCE POPS AFTER DIURNAL CONVECTION DWINDLES FAR INLAND AFTER 9-10
PM. THIS IS MORE IN LINE WITH THE HIGH-RES MODELS AND THE
SREF...RATHER THAN THE GLOBAL MODELS WHICH HAVE HAD A DIFFICULT TIME
OF LATE WITH NOCTURNAL CONVECTION. INSTEAD THEY SEEM TO BE FOCUSING
MORE ON LOW STRATUS THAT SHOULD OCCUR. THERE IS LIKELY TOO MUCH
MIXING OF THE PLANETARY BOUNDARY LAYER WITH GEOSTROPHIC WINDS OF 15
KT OR GREATER TO PERSIST...SO OTHER THAN A LITTLE GROUND FOG WHERE
RAINS OCCURRED...THERE ARE NO SIGNIFICANT FOG CONCERNS.

THE FORMATION OF AT LEAST PATCHY LOW STRATUS...DEBRIS CLOUDS FROM
EARLIER CONVECTION AND THE ELEVATED DEW POINTS WON/T ALLOW FOR MIN
TEMPS ANY LOWER THAN THE UPPER 60S TO NEAR 70. DOWNTOWN CHARLESTON
HAS A CHANCE OF A POSSIBLE RECORD HIGH MINIMUM FOR MAY 2ND /72F
SET IN 2010/ IF THEY DON/T RECEIVE TOO MUCH RAIN PRIOR TO THE END
OF THE CALENDAR DAY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...A BROAD...POSITIVELY TILTED UPPER TROUGH WILL BE OVER THE
CENTRAL U.S. WITH A TRAILING COLD FRONT RUNNING FROM THE MID
ATLANTIC...SOUTHWEST ACROSS THE SOUTHEAST U.S....APPROACHING OUR
REGION. THE COMPLICATING FACTOR FOR FIGURING OUT THE THUNDERSTORM AND
SEVERE POTENTIAL IS THE AMOUNT OF CONVECTION THAT MIGHT BE PRESENT IN
THE MORNING. ALL MODELS INDICATE THAT AT LEAST SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE AROUND BETWEEN 06Z AND 15Z...THEN
RAPIDLY MOVES EAST. THE NAM THEN INDICATES THAT DEEP LAYER MOISTURE
WILL DROP THROUGH THE DAY...LIMITING CONVECTIVE COVERAGE...WHILE THE
GLOBAL MODELS KEEP SUFFICIENT DEEP LAYER MOISTURE IN PLACE. GOING
WITH THE MAJORITY AND KEEPING SOME CONSISTENCY WITH PREVIOUS
FORECASTS...HAVE KEPT HIGH END CHANCE/LIKELY POPS REDEVELOPING LATER
IN THE MORNING AND THROUGH THE AFTERNOON. WILL HAVE A SIMILAR AMOUNT
OF INSTABILITY AS PREVIOUS DAYS...GENERALLY SURFACE BASED CAPES OF
1000-2000 J/KG IN PLACE. IN ADDITION...WEAK VORT LOBES WILL
MOVE ACROSS THE AREA IN THE SOUTHWEST UPPER FLOW THROUGH THE
DAY. AT THIS POINT...IT IS VERY DIFFICULT TO TIME ANY ONE
IMPULSE. GIVEN THESE CONDITIONS...FEEL THERE IS STILL A LOW/MARGINAL
RISK FOR ISOLATED SEVERE STORMS DURING THE AFTERNOON. THE MAIN
THREAT WILL BE STRONG/DAMAGING WINDS WITH DOWNDRAFT CAPES IN THE 500-
700 J/KG RANGE. SMALL HAIL WILL ALSO BE POSSIBLE. DEEP
SOUTHWEST/UNIDIRECTIONAL FLOW MAY ALSO LEAD TO THE POTENTIAL FOR
TRAINING OF CELLS...WHICH COULD RESULT IN LOCALLY HEAVY RAINFALL.
HIGHS IN THE LOWER 80S.

THE BULK OF THE CONVECTION IS EXPECTED TO END BY MIDNIGHT AS THE
SURFACE FRONT MOVES THROUGH THE AREA AND DEEP LEVEL DRYING MOVES IN.
LOWS IN THE LOWER 60S. KEPT THE TREND OF LOWER POPS FROM WEST TO
EAST THROUGH THE NIGHT...WITH MOST POPS LESS THAN 15% OVER LAND BY
MORNING.

WEDNESDAY...COOLER AND DRIER CONDITIONS ARE EXPECTED AS THE LARGE
SCALE PATTERN TRANSITIONS TO THE BLOCK...WITH A DEEP UPPER LOW OVER
THE OH RIVER VALLEY AND RIDGE OVER THE ROCKIES. A WEST-NORTHWEST
LOW LEVEL FLOW...MOSTLY SUNNY SKIES AND HIGHS IN THE UPPER 70S
AROUND 80. THIS IS CLOSE TO NORMAL. PERIODIC UPPER VORT LOBES WILL
MOVE ACROSS THE AREA ON THE BASE OF THE UPPER/BLOCKING TROUGH.
HOWEVER...OTHER THAN BRIEF INCREASES IN CLOUDS...NO MEASURABLE
PRECIP. IS EXPECTED. BY WEDNESDAY NIGHT...A RE-REINFORCING COLD FRONT
WILL MOVE THROUGH...BUT IS EXPECTED TO COME THROUGH DRY. WINDS WILL
STAY UP ALL NIGHT FROM THE WEST-NORTHWEST...WITH LOWS DROPPING TO
THE MID 50S INLAND TO AROUND 60 COAST...CLOSER TO NORMAL.

THURSDAY...THE AREA WILL REMAIN ON THE SOUTHERN END OF THE BLOCKING
UPPER LOW...WHICH WILL DRIFT INTO THE NORTHEAST AND MID ATLANTIC
REGION. EVEN WITH SUNNY SKIES...NORTHWEST FLOW AND WEAK COLD
ADVECTION WILL KEEP HIGHS IN THE MID 70S...ABOUT 3-5 DEGREES BELOW
NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT SHIFTING THE TROUGH AXIS FROM OVER THE
EAST COAST THURSDAY NIGHT TO FAR OFFSHORE BY SUNDAY.
REPLACING THE TROUGH WILL BE A BUILDING RIDGE...ORIGINATING FROM THE
CENTRAL U.S. EXPECT DRY CONDITIONS THROUGH THIS PERIOD WITH
TEMPERATURES TRENDING UPWARD EACH DAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
MOST OF THE VALID 18Z TAF CYCLE WILL BE VFR.

ALTHOUGH EITHER SITE COULD STILL EXPERIENCE A SHRA THIS
EVENING...NO SIGNIFICANT IMPACTS WILL OCCUR.

CONVECTION WILL LIKELY FADE IN COVERAGE THIS EVENING...BUT WITH
THE APPROACH OF ENERGY ALOFT OVERNIGHT THERE CERTAINLY COULD BE A
RISK OF SHRA/TSRA AT KCHS AGAIN. BUT PROBABILITIES ARE TOO LOW TO
INCLUDE AT THIS TIME.

THERE IS LIKELY TOO MUCH WIND TONIGHT TO CAUSE ANY FOG
CONCERNS...BUT AREAS OF LOW STRATUS MAY OCCUR LATE TONIGHT INTO
THE MIDDLE OF TUESDAY MORNING.

EXTENDED AVIATION OUTLOOK...PERIODIC FLIGHT RESTRICTIONS WITHIN
SCATTERED SHOWERS/THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

EXTENDED AVIATION OUTLOOK...FOR TUESDAY...PERIODIC FLIGHT
RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON...AT BOTH KCHS AND KSAV. WEDNESDAY THROUGH
SATURDAY...VFR WILL PREVAIL BOTH SITES.

&&

.MARINE...
TONIGHT...THE PRESSURE PATTERN WILL TIGHTEN BETWEEN STRONG HIGH
PRESSURE TO THE DISTANT EAST/NE OF BERMUDA AND LOW PRESSURE REACHING
FROM NORTHERN VIRGINIA TO SOUTHERN NEW JERSEY BY MORNING. A TRAILING
COLD FRONT FROM THE LOW WILL CROSS THE APPALACHIANS EARLY TONIGHT
AND INTO THE SC UPSTATE AND CENTRAL SAVANNAH RIVER VALLEY LATE.
ALTHOUGH WARM ADVECTION WILL LIMIT HOW MUCH MIXING OF A 25-35 KT LOW
LEVEL JET WILL OCCUR...SOUTH/SW WINDS OVER THE LOCAL WATERS WILL
STILL REACH AS HIGH AS 15 OR 20 KT. A FEW INFREQUENT GUSTS TO 25 KT
WILL OCCUR...ESPECIALLY OVER AMZ350-374...BUT NOT ENOUGH TO HOIST A
SMALL CRAFT ADVISORY. SEAS ARE ABLE TO BUILD TO AS HIGH AS 3-5
FT...HIGHEST ACROSS THE OUTER GA WATERS BEYOND 40 NM OFF THE
COAST. MARINE INTEREST SHOULD REMAIN ALERT DUE TO ISOLATED TO
SCATTERED SHOWERS/T-STORMS WILL OCCUR.

TUESDAY AND WEDNESDAY...CONDITIONS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS. A COLD FRONT WILL BE APPROACHING THE
REGION ON TUESDAY...THE MOVE THROUGH THE WATERS ON WEDNESDAY. WINDS
COULD PERIODICALLY GET AS HIGH AS 15-20 KNOTS FROM THE SOUTHWEST
THROUGH WEDNESDAY MORNING AHEAD OF THE FRONT...BUT GENERALLY 15
KNOTS OR LESS EXPECTED TO PREVAIL. WINDS WILL SHIFT TO WEST-
NORTHWEST WEDNESDAY AFTERNOON BEHIND THE FRONT...BUT EXPECTED TO
REMAIN 15-20 KNOTS OR LESS WITH BUILDING SEAS TO 4 FEET
OFFSHORE/BEYOND 20 NM.

WEDNESDAY NIGHT AND THURSDAY...WINDS INCREASING BACK TO 15-20 KNOTS
FROM THE WEST-NORTHWEST AS A REINFORCING COLD FRONT MOVES THROUGH
AND STRONGER HIGH PRESSURE BUILDS FROM THE WEST. SEAS BUILDING TO 4-5
FEET BEYOND 20 NM.

FRIDAY AND SATURDAY...THE PRESSURE GRADIENT GRADUALLY DECREASES AS
HIGH PRESSURE CONTINUES MOVING IN FROM THE WEST. EXPECT WINDS OF 15
KNOTS OR LESS AND SEAS DECREASING TO 3 TO 4 FEET.

&&

.EQUIPMENT...
THE CHARLESTON HARBOR NOS TIDE GAUGE HAS STOPPED REPORTING ALL
METEOROLOGICAL AND TIDE DATA. THE NATIONAL OCEAN SERVICE IS
INVESTIGATING THE CAUSE OF THE OUTAGE. AN ESTIMATED TIME FOR DATA
RESTORATION IS UNKNOWN AT THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, May 2, 4:58 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
558 PM EDT MON MAY 2 2016

GAZ087-088-099-100-114-115-SCZ040-042-032200-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-HAMPTON-
558 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...THERE IS STILL A RISK OF ISOLATED SEVERE
THUNDERSTORMS FROM ALLENDALE AND HAMPTON COUNTIES IN SOUTH
CAROLINA TO TATTNALL AND EVANS COUNTIES IN GEORGIA. DAMAGING WIND
GUSTS AND LARGE HAIL ARE STILL POSSIBLE IN ONE OR TWO STORMS
THROUGH 8 PM.

IN ADDITION THERE WILL BE FREQUENT LIGHTNING STRIKES AND HEAVY
RAINS. THE RAIN WILL RESULT IN AT LEAST MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE LOCATIONS...WITH A RISK FOR MORE
SIGNIFICANT FLASH FLOODING.

PEOPLE ACROSS FAR INLAND SECTIONS OF SOUTH CAROLINA AND SOUTHEAST
GEORGIA SHOULD MONITOR THE LATEST WEATHER CONDITIONS THIS EVENING.
BE PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER APPROACH OR
IF A WARNING IS ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES
THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL WILL THE PRIMARY
HAZARDS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY
HEAVY RAINFALL WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-GAZ101-116>119-137>141-SCZ043>045-047>052-032200-
CHARLESTON HARBOR-EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
558 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES
THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL WILL THE PRIMARY
HAZARDS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY
HEAVY RAINFALL WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ350-352-354-374-032200-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
558 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:43 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT MON MAY 2 2016

SCZ047-051-022015-
INLAND JASPER SC-COASTAL JASPER SC-
343 PM EDT MON MAY 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY UNTIL
415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIDGELAND...MOVING NORTH AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
RIDGELAND...COOSAWHATCHIE...GRAHAMVILLE...OLD HOUSE...GILLISONVILLE AND
GRAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3274 8100 3269 8095 3265 8096 3264 8096
      3262 8090 3266 8087 3261 8083 3255 8083
      3253 8085 3250 8082 3245 8083 3242 8085
      3245 8108 3267 8112 3274 8103
TIME...MOT...LOC 1942Z 186DEG 16KT 3252 8097

JMC
Special weather statement, May 2, 3:09 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT MON MAY 2 2016

GAZ101-SCZ047-022045-
EFFINGHAM GA-INLAND JASPER SC-
409 PM EDT MON MAY 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 445 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PURYSBURGH...OR 11 MILES EAST OF
SPRINGFIELD...MOVING NORTH AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
RINCON...HARDEEVILLE...TARBORO...PURYSBURGH...TILLMAN...STILLWELL...
EBENEZER AND CLYO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3226 8104 3224 8121 3251 8134 3256 8109
TIME...MOT...LOC 2009Z 169DEG 18KT 3232 8113

JMC
Special weather statement, May 2, 4:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT MON MAY 2 2016

GAZ088-SCZ040-022145-
SCREVEN GA-ALLENDALE SC-
510 PM EDT MON MAY 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BURTONS FERRY LANDING...OR 13 MILES SOUTHWEST
OF ALLENDALE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...BURTONS FERRY LANDING...APPLETON...MARTIN AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3312 8140 3312 8138 3292 8124 3279 8150
      3295 8166 3313 8143
TIME...MOT...LOC 2109Z 230DEG 14KT 3291 8151

JMC
Local storm report, May 2, 4:22 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 NNW MONCKS CORNER     33.25N  80.04W
05/02/2016  M41 MPH          BERKELEY           SC   OFFICIAL NWS OBS

            REPORT FROM PINOPOLIS ON LAKE MOULTRIE.

&&

EVENT NUMBER CHS1600188

33
Special weather statement, May 2, 4:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT MON MAY 2 2016

GAZ100-115-022230-
BULLOCH GA-EVANS GA-
553 PM EDT MON MAY 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EVANS
COUNTIES UNTIL 630 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REGISTER...OR 7 MILES NORTH OF CLAXTON...
MOVING NORTHEAST AT 35 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
STATESBORO...MIDDLEGROUND...BROOKLET...REGISTER...DAISY...HOPEULIKIT...
DENMARK AND NEVILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3228 8200 3227 8197 3240 8192 3242 8192
      3258 8184 3236 8155 3213 8182 3225 8201
TIME...MOT...LOC 2152Z 211DEG 30KT 3227 8189

JMC
Special weather statement, May 2, 5:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT MON MAY 2 2016

SCZ040-022230-
ALLENDALE SC-
602 PM EDT MON MAY 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 630 PM EDT...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARTIN...OR 10 MILES NORTHWEST OF
ALLENDALE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLETT AND APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3311 8137 3311 8129 3312 8124 3312 8120
      3308 8115 3294 8137 3304 8153 3307 8160
      3308 8160 3308 8161 3310 8161 3316 8153
TIME...MOT...LOC 2202Z 207DEG 22KT 3309 8145

JMC

The radar

The Charleston,SC radar (KCLX), 57 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
May 2, 5:05 PM EST to 5:07 PM EST
Where
Allendale County, 1.35 mi WSW of Beldoc
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.060, -81.420

A trained spotter reported multiple pine trees down along Uchee Farm Road, including one on power lines and another across the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636785.